We report here 37 cases of NRH which occurred during treatment with azathioprine in patients with inflammatory bowel disease. This is the largest series reported so far. The cumulative risk of NRH could be estimated at one centre as 0.50% at five years and 1.25% at 10 years. Despite the particularly high risk at this centre (11 of the 37 cases in our series), it remained notably lower than that observed with 6‐TG.20
However, it may have been underestimated, as only patients presenting with clinical symptoms or biological abnormalities were reported, and no screening procedures using laboratory tests or specific imaging techniques such as magnetic resonance imaging were systematically undertaken during the follow up. NRH is often asymptomatic. In two necropsy series, its prevalence varied between 0.6% and 2.6% of the cases studied4,23
in the absence of any previously known manifestation. In the study by Dubinsky et al
, 33% of patients with asymptomatic inflammatory bowel disease treated with 6‐TG and with normal biological results were shown to have NRH at liver biopsy.20
The diagnosis of NRH can be challenging. It is based on percutaneous or transjugular liver biopsy, which may not be accurate when the sample is small or fragmented.3,23,24,25
Interobserver disagreement between pathologists has been reported in the diagnosis of NRH. In our study, centralised re‐examination of the biopsy specimen by the same pathologist was not undertaken, but strict histological criteria were used, including reticulin staining as recently recommended.
Our series was characterised by the severity of the observed cases. Thirty one patients presented with portal hypertension on diagnosis, with an actuarial complication rate of 31% at three years. Clinical progression was severe even after stopping azathioprine, and included several cases of ascites and rupture of oesophageal varices which, for one patient, necessitated liver transplantation. Such severity of portal hypertension associated with NRH has already been reported in patients treated with azathioprine following renal transplantation.14,25,26
In the five other reported cases of NRH during the course of azathioprine treatment for inflammatory bowel disease, the following were noted: rupture of the oesophageal varices on diagnosis, necessitating the insertion of a TIPS in one case16
; rupture of the oesophageal varices during follow up, necessitating a portacaval shunt by the surgical pathway9
; and icterus with hepatocellular carcinoma.17
There were no hepatocellular carcinomas in our study. Liver regeneration might enhance hepatic carcinogenesis during the course of NRH17,27,28
and thus regular monitoring by liver echography and assay of α‐fetoprotein is recommended. It is noteworthy that in the six patients for whom NRH was diagnosed on the basis of biological anomalies in the absence of any clinical symptoms, no signs of portal hypertension were found during the course of follow up. These patients did not differ from the others in terms of the dose of azathioprine or length of treatment. Those six observations highlight the advantage of early diagnosis, which would allow azathioprine treatment to be halted before the onset of complications. Patients who are put on azathioprine should be informed of the risk of NRH and of the need to monitor liver function and platelet counts. When biological anomalies appear, cessation of azathioprine treatment is required.
In this series, we did not observe NRH in any patient on 6‐MP. Several cases of NRH have been reported in patients with inflammatory bowel disease treated with 6‐TG,20
eight cases with azathioprine,9,16,17,18,19
but no case with 6‐MP. Cases of NRH have also been reported in renal transplant patients and children with acute lymphoblastic leukaemia treated with azathioprine or 6‐TG.6,7,8,9,10,11,12,29
This disproportion between azathioprine and 6‐MP probably reflects the much wider use of azathioprine than 6‐MP in inflammatory bowel disease. Indeed, both drugs (like 6‐TG) share the same putative toxic metabolites, 6‐TGN.30
Our case–control analysis had some limitations. Controls were recruited only from one centre, while cases were from 11 participating centres. However, the nature of the practice (tertiary care referral centres) was similar in all. In addition, the time of follow up differed between cases and controls. Nevertheless, it is unlikely that loss of follow up in controls was secondary to NRH, and stratification was carried out on the duration of azathioprine treatment. Using multivariate analysis, two risk factors for NRH in patients receiving azathioprine were identified: male sex and stricturing behaviour. Four models, including gender associated with disease behaviour or location or resection, provided very similar data adjustment according to likelihood estimates. This is not surprising, as these three variables were highly correlated (p<0.0001 for all pairs). Therefore, it should be emphasised that selection of the factor associated with gender in the best model (with maximum likelihood) may be highly dependent on case sampling because of the limited number of cases. The male sex specificity of this complication has already been pointed out. All children who developed NRH when receiving 6‐TG during maintenance therapy for acute lymphoblastic leukaemia were boys.29
The link between stricturing behaviour and NRH remains unknown. The pathophysiology of NRH is poorly understood. It could result from heterogeneous perfusion of the hepatic parenchyma, causing hepatocytic atrophy in hypoperfused areas and compensatory hyperplasia in those which remain normally vascularised.31
NRH associated with azathioprine might be secondary not to portal venule lesions but rather to sinusoidal lesions, through depletion of cells of glutathione32
and eventually to the formation of tiny extrahepatic veins which are provoked by this drug (sinusoidal dilatation, peliosis, perisinusoidal fibrosis, and veno‐occlusive disease).11
NRH has been associated with thrombotic risk factors such as hyperhomocysteinaemia.33
In this context, it can be speculated that a deficit in vitamin B‐6, folates, and vitamin B‐12 secondary to ileal stenosis (strongly associated with an increased risk of intestinal resection) could favour the onset of hepatic vascular lesions through the occurrence of hyperhomocysteinaemia. It has been proposed that the development of NRH may be dependent on high levels of 6‐TGN.34
In our patients, the dose of azathioprine used was a standard one (an average of 2 mg/kg), and in the seven patients for whom this assay was available, concentrations of 6‐TGN were within the usual therapeutic range in all but one case. Nor does NRH seem to be linked to long term drug exposure: over half of the cases arose within three years of treatment. In the six patients who presented without portal hypertension, the dose and duration of treatment were not lower or shorter than in the other cases.
Treatment with azathioprine might be associated with the onset of NRH in the course of inflammatory bowel disease. The frequency of this complication is rare, but it is probably underestimated owing to its non‐specific mode of discovery (anomalies revealed at liver biological monitoring, or thrombopenia), and the frequency of totally asymptomatic forms. Because it is poorly understood, NRH is most often diagnosed following severe portal hypertension, which could have been avoided by early diagnosis. Recent studies using magnetic resonance imaging are promising, but need to be confirmed in the diagnosis of NRH.35
Our series illustrates the importance for clinicians of regular monitoring of functional liver tests and platelet counts in patients under azathioprine treatment for Crohn's disease, especially in the presence of risk factors such as male sex, stricturing behaviour, and small bowel resection.